Rhabdomyolysis due to probable interaction between simvastatin and ritonavir
Cindy H. Cheng, Christine Miller, Christopher Lowe, and Vincent Earl Pearson
From the American Journal of Health-System Pharmacy
Skeletal muscle abnormalities occur in 0.1-0.2% of patients taking hydroxymethylglutaryl- coenzyme A reductase inhibitors (statins).
These abnormalities can range from myalgia and myopathy (defined as a 10-fold increase in creatine kinase [CK] levels with muscle pain) to rare, life-threatening rhabdomyolysis. Rhabdomyolysis is characterised by muscle necrosis and the subsequent release of muscle contents (eg enzymes) into the circulation and is sometimes accompanied by myoglobinuria. In severe cases, rhabdomyolysis may lead to renal failure. The risk of these toxicities is most likely to increase when the concentration of the statin is elevated because of concurrent therapy with other drugs that inhibit the cytochrome P- 450 (CYP) metabolic pathway, for which most statin drugs act as substrates. We report a case of rhabdomy- Rhabdomyolysis due to probable interaction between simvastatin and ritonavir olysis associated with the concomitant use of simvastatin and ritonavir.